Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 224, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2017, 4:24 PM CDT for Butler County, Greenwood County, Kansas. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2017, 4:24 PM CDT (21:24 UTC)
- Expired
- Aug 16, 2017, 5:05 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Butler County, KS, Greenwood County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:29 PM CDT | TSTM WND GST 70 | 6 W Eureka, KS | 60 TO 70 MPH WINDS. |
| Aug 16, 4:46 PM CDT | TSTM WND DMG | Eureka, KS | SOME STRUCTURAL DAMAGE, WINDOWS BLOWN OUT TO SOME BUSINESSES. VIA SOCIAL MEDIA. |
| Aug 16, 4:46 PM CDT | TSTM WND DMG | Eureka, KS | 70 MPH WINDS DOWNED POWER LINES AND LARGE TREE LIMBS. DAMAGE TO OUTBUILDING. |
| Aug 16, 4:47 PM CDT | TSTM WND DMG | Eureka, KS | WINDOWS AND DOORS BLOWN OUT AT EUREKA HIGH SCHOOL. METAL OUTBUILDING DESTROYED. LARGE TREES UPROOTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1464 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.7
The text
As transmitted.
487 WUUS53 KICT 162124 SVRICT KSC015-073-162230- /O.NEW.KICT.SV.W.0224.170816T2124Z-170816T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 424 PM CDT WED AUG 16 2017 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... East central Butler County in south central Kansas... Northwestern Greenwood County in southeastern Kansas... * Until 530 PM CDT * At 423 PM CDT, a severe thunderstorm was located 11 miles west of Eureka, moving east to northeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Eureka, Hamilton, Rosalia, Eureka City Lake and Eureka Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3769 9663 3787 9663 3805 9614 3779 9615 TIME...MOT...LOC 2123Z 248DEG 28KT 3782 9650 HAIL...1.00IN WIND...<50MPH $$ KLEINSASSER
2 follow-up statements
988
WWUS53 KICT 162134
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
434 PM CDT WED AUG 16 2017
KSC015-162144-
/O.CAN.KICT.SV.W.0224.000000T0000Z-170816T2230Z/
Butler KS-
434 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUTLER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.
LAT...LON 3791 9652 3805 9614 3779 9615 3771 9652
TIME...MOT...LOC 2134Z 243DEG 40KT 3790 9630
$$
KSC073-162230-
/O.CON.KICT.SV.W.0224.000000T0000Z-170816T2230Z/
Greenwood KS-
434 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN GREENWOOD COUNTY...
At 434 PM CDT, a severe thunderstorm was located near Eureka, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Eureka, Hamilton, Eureka City Lake and Eureka Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3791 9652 3805 9614 3779 9615 3771 9652
TIME...MOT...LOC 2134Z 243DEG 40KT 3790 9630
HAIL...0.75IN
WIND...60MPH
$$
KLEINSASSER904
WWUS53 KICT 162205
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
505 PM CDT WED AUG 16 2017
KSC073-162214-
/O.CAN.KICT.SV.W.0224.000000T0000Z-170816T2230Z/
Greenwood KS-
505 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENWOOD COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Greenwood county until 530 pm.
LAT...LON 3791 9652 3805 9614 3779 9615 3771 9652
TIME...MOT...LOC 2203Z 248DEG 28KT 3799 9602
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:38 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 16, 2:38 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 238 PM CDT Wed Aug 16 2017 .SHORT TERM...(This evening through Saturday night) Issued at 238 PM CDT Wed Aug 16 2017 Convective trends this evening is main concern then precip chances with next cold front on Friday. A very unstable airmass and strong deep layer shear resides along/ahead of the cold front moving into southern Kansas. Towering cumulus were seen on visible satellite roughly along/just south of the highway 50 corridor where some deep convection was beginning to blossom on radar which is where the latest HRRR/RAP develop strong/severe convection during the late afternoon. Large hail and very efficient heavy rainfall are expected with the most intense storms through the early evening with down-burst damaging winds also possible. The going flash flood watch seems reasonable for this evening/tonight for locales generally east of greater Wichita. Drier, more stable air will advect south in the wake of the front for Thursday, though temperatures will remain rather warm with seasonable values. The next upper trof will move across the Upper Midwest/western Great Lakes Friday into Friday night. This will send another modest cold front south across Kansas. The better chances for precip may come in the form of elevated convection late Thursday night into Friday morning for locations west of the Kansas turnpike with modest chances for surface based storms with the front late Friday across southern and eastern Kansas. Dry weather is still expected for Saturday with temperatures remaining near or slightly above seasonal climo. Darmofal .LONG TERM...(Sunday through Wednesday) Issued at 238 PM CDT Wed Aug 16 2017 Upper ridging will reside across the southern Plains Sunday into Monday with the main belt of westerlies aloft along the northern tier of states. There remains general consensus in amplification of the upper flow regime with troughing across the Great Lakes by Tuesday into Wednesday. This may allow another weak cold front to sag south into Kansas with modest precip chances. KED && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1225 PM CDT Wed Aug 16 2017 Main aviation concern will be late afternoon/evening storms. Morning storms are finally pushing out of southeast KS. Cold front currently stretches from just south of KSLN to between KGBD and KHUT. This front is expected to continue tracking southeast this afternoon. Storms are expected to develop along the front in a couple hours, generally along the KS Turnpike, and track southeast into the evening hours. If KICT does see storms, it is not expected to last long, as the front should be southeast of the area by 21z. KCNU will have the best chance to see more widespread storms generally after 22z with some severe storms possible. Some MVFR cigs are in place over central KS behind the front and are expected to remain in place for at least a couple more hours. Some of this may try to work into KHUT and KICT after the front moves through. By 06z, confidence is high that only very far southeast will have a chance at storms as drier air spills into the forecast area. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 89 67 90 / 40 0 20 20 Hutchinson 64 89 66 90 / 20 0 30 20 Newton 64 88 66 89 / 30 0 20 20 ElDorado 65 88 66 89 / 60 0 10 30 Winfield-KWLD 67 89 68 90 / 60 0 20 20 Russell 60 90 65 93 / 10 0 40 20 Great Bend 61 89 65 92 / 10 0 40 20 Salina 63 90 66 92 / 20 0 30 30 McPherson 63 88 65 90 / 20 0 30 20 Coffeyville 69 88 66 88 / 80 10 0 30 Chanute 68 87 65 87 / 80 10 0 30 Iola 68 86 64 86 / 80 0 0 30 Parsons-KPPF 69 87 66 87 / 80 10 0 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday morning for KSZ070>072- 093>096-098>100. && SHORT TERM...KED LONG TERM...KED AVIATION...RBL
Hazardous weather outlook, Aug 16, 3:16 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 316 PM CDT Wed Aug 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 316 PM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms with large hail up to golf ball size and damaging down-burst winds to 65 mph will be possible this evening across much of south central and southeast Kansas. Locally heavy rainfall could also result in minor lowland flooding, especially across the Flint Hills and southeast Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another cold front will move across the area late in the week, bringing a chance for strong thunderstorms on Friday into Friday night. Periodic chances for storms may return by early next week. The threat for organized severe weather appears low through the period, though a locally strong storm will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly along and east of the Kansas turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 16, 3:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
356 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL TOWANDA 37.80N 97.00W
08/16/2017 E1.00 INCH BUTLER KS TRAINED SPOTTER
&&
KEDSpecial weather statement, Aug 16, 3:56 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
356 PM CDT WED AUG 16 2017
KSZ070-162130-
Greenwood KS-
356 PM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Greenwood County in southeastern Kansas...
* Until 430 PM CDT
* At 354 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Hamilton, or 6 miles south of
Madison...moving east at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.
LAT...LON 3800 9625 3810 9628 3817 9616 3817 9596
3799 9596
TIME...MOT...LOC 2056Z 256DEG 20KT 3805 9615
KLEINSASSERLocal storm report, Aug 16, 4:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG ANDOVER 37.69N 97.14W
08/16/2017 BUTLER KS TRAINED SPOTTER
LARGE TREE LIMBS DOWNED.
&&
KEDLocal storm report, Aug 16, 4:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 3 S MADISON 38.09N 96.14W
08/16/2017 E1.00 INCH GREENWOOD KS TRAINED SPOTTER
&&
KEDSpecial weather statement, Aug 16, 4:12 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
412 PM CDT WED AUG 16 2017
KSZ069-093-094-162145-
Butler KS-Cowley KS-Elk KS-
412 PM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
Northeastern Cowley County in south central Kansas...
Northwestern Elk County in southeastern Kansas...
* Until 445 PM CDT
* At 411 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Latham, or 15 miles west of
Howard...moving northeast at 40 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Howard and Latham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southeastern Kansas.
LAT...LON 3756 9667 3761 9646 3760 9622 3743 9626
3739 9662
TIME...MOT...LOC 2112Z 227DEG 35KT 3751 9655
LAWSONSpecial weather statement, Aug 16, 4:16 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Wichita KS 416 PM CDT WED AUG 16 2017 KSZ069-070-162145- Butler KS-Greenwood KS- 416 PM CDT WED AUG 16 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Butler County in south central Kansas... Southwestern Greenwood County in southeastern Kansas... * Until 445 PM CDT * At 414 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 10 miles west of Eureka, to 6 miles east of El Dorado, to near Benton...and moving east at 25 to 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... El Dorado, Andover, Augusta, Rose Hill, Towanda, Benton, Leon, Rosalia, Santa Fe Lake, El Dorado State Park, Augusta Municipal Airport, El Dorado Airport and El Dorado Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1000 PM CDT for south central and southeastern Kansas. LAT...LON 3771 9632 3760 9715 3789 9715 3802 9634 TIME...MOT...LOC 2115Z 258DEG 29KT 3787 9646 3782 9675 3775 9711 KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:29 AM CDT | Special Weather Statement | ICT | Lincoln, Russell | 61 min |
| Aug 16, 4:50 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 55 min |
| Aug 16, 4:55 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 65 min |
| Aug 16, 5:02 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 58 min |
| Aug 16, 5:49 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 56 min |
| Aug 16, 6:42 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 63 min |
| Aug 16, 8:22 AM CDT | Special Weather Statement | ICT | Chase | 23 min |
| Aug 16, 8:23 AM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Aug 16, 10:22 AM CDT | Special Weather Statement | ICT | Wilson | 23 min |
| Aug 16, 10:46 AM CDT | Flash Flood Watch | ICT | Allen, Chautauqua, Cowley, Elk, Greenwood, Labette and 4 more | 13 hr |
| Aug 16, 2:38 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Aug 16, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Aug 16, 3:01 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Aug 16, 3:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Aug 16, 3:35 PM CDT | Special Weather Statement | ICT | Greenwood | 25 min |
| Aug 16, 3:55 PM CDT | Special Weather Statement | ICT | Labette | 35 min |
| Aug 16, 3:56 PM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| Aug 16, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 19 min |
| Aug 16, 4:12 PM CDT | Special Weather Statement | ICT | Elk | 33 min |
| Aug 16, 4:16 PM CDT | Special Weather Statement | ICT | Butler | 29 min |
| Aug 16, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 48 min |
| Aug 16, 4:37 PM CDT | Special Weather Statement | ICT | Neosho | 23 min |
| Aug 16, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 28 min |
| Aug 16, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 62 min |
| Aug 16, 5:04 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 56 min |
| Aug 16, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 18 min |
| Aug 16, 5:24 PM CDT | Special Weather Statement | ICT | Greenwood | 36 min |
| Aug 16, 5:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 44 min |
| Aug 16, 5:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 63 min |
| Aug 16, 5:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 57 min |
| Aug 16, 5:54 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Aug 16, 6:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 30 min |
| Aug 16, 6:58 PM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.